Missouri, 2004

Hail and Damaging Wind in Missouri, August 23, 2004

August 23, 2004 · NWS EAX · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 23, 2:00 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 23, 2:00 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 AM CDT MON AUG 23 2004

VIGOROUS SHORTWAVE TROUGH LOCATED OVER NORTHERN ROCKIES IS EVIDENT
IN EARLY MORNING WATER VAPOR IMAGERY...CARVING OUT LONGWAVE TROUGH
ACROSS WESTERN CONUS. DOWNSTREAM FROM THIS FEATURE MID LEVEL RIDGE
BUILDING EASTWARD ACROSS EASTERN DAKOTAS...ALLOWING SOUTHWESTERLY
FLOW ALOFT TO SPREAD ACROSS CENTRAL PLAINS...WHILE FURTHER SOUTH
40-50KT SUBTROPICAL JET EXTENDS FROM DESERT SOUTHWEST INTO LOWER MS
VALLEY REGION. A COUPLE OF FEATURES ARE EVIDENT IN FLOW ACROSS
PLAINS REGION WHICH WILL AFFECT THE FORECAST AREA OVER THE NEXT 24
TO 48 HOURS. WEAK SHORTWAVE TROUGH EVIDENT IN WATER VAPOR AND
PROFILER DATA CURRENTLY LOCATED OVER CENTRAL KANSAS...WHILE FURTHER
UPSTREAM SECONDARY VORT MAX...INDUCED BY CONVECTION OVER CENTRAL
HIGH PLAINS...HAS PROPAGATED INTO WESTERN KS. SATELLITE IMAGERY
INDICATES ACCAS FIELD HAS DEVELOPED ACROSS EASTERN KS...HOWEVER ONLY
ONE CELL HAS MANAGED TO INITIATE THUS FAR NEAR KCNU AREA. FURTHER
WEST CONVECTION IS INCREASING ACROSS SOUTHWEST KS AHEAD OF SECONDARY
VORT MAX.

HAVE LEANED TOWARDS COMBINATION OF 00/06Z ETA MODEL FOR THIS
PACKAGE...AS IT SEEMS TO BE HANDLING ONGOING PRECIPITATION OVER KS
SOMEWHAT BETTER THAN GFS. ADDITIONALLY...GFS SEEMS TO BE PLAGUED BY
CONVECTIVE FEEDBACK WITHIN THE MODEL...AND AS A RESULT IS
OVERAMPLIFYING FEATURES ACROSS THE REGION.

VORTICITY FEATURES OVER KS ARE PROGGED TO MERGE AND SLOWLY LIFT
NORTHEAST ACROSS THE FORECAST AREA TODAY. AS THIS HAPPENS...ETA
SUGGESTS PRECIPITATION TO BECOME WIDESPREAD ACROSS THE REGION.
AFOREMENTIONED CONVECTION WHICH HAS DEVELOPED ACROSS SOUTHWEST KS IS
LENDING MORE CONFIDENCE TO THE IDEA OF FAIRLY WIDESPREAD
PRECIPITATION SPREADING ACROSS MUCH OF FORECAST AREA. WILL GO WITH
HIGH POPS (70-80) ACROSS ALL BUT NORTHWEST (30-40 POPS THERE), WITH
A HALF INCH TO AN INCH OF RAIN NOT OUT OF THE QUESTION GIVEN SLOW
MOVEMENT OF WAVE AND PW VALUES ABOVE 1.5 INCHES. EXPECT BRUNT OF
PRECIPITATION TO REACH WESTERN CWA BY MID MORNING...THEN INTO
EASTERN ZONES BY MID TO LATE AFTERNOON.

MODELS DEVELOP ADDITIONAL PRECIPITATION BEHIND THIS EJECTING WAVE
LATE THIS AFTERNOON INTO THIS EVENING IN REGION OF 850MB THETA-E
ADVECTION/ISENTROPIC LIFT ALONG 305K SURFACE. THIS SEEMS ODD
CONSIDERING CLOSE PROXIMITY TO EJECTING TROUGH...HOWEVER THE AREA IS
PROGGED TO BE IN CLOSE PROXIMITY OF LEFT EXIT REGION OF
STRENGTHENING SUBTROPICAL JET. HAVE GONE AHEAD AND CARRIED
PRECIPITATION CHANCES THROUGH THE EVENING HOURS ACROSS MUCH OF
CWA...HOWEVER LEFT POPS IN CHANCE CATEGORY DUE TO AFOREMENTIONED
CONCERNS.

ETA CONTINUES ONSLAUGHT OF PRECIPITATION TUESDAY...DEVELOPING LARGE
AREA OF UPPER LEVEL DIFFLUENCE ACROSS MUCH OF MO...BETWEEN
SUBTROPICAL JET TO THE SOUTH AND STRENGTHENING JET ACROSS NORTHERN
PLAINS ASSOCIATED WITH EJECTING TROUGH. GFS DOES NOT SUPPORT THIS
AREA OF DIFFLUENCE...HOWEVER STRENGTH OF DEPARTING WAVE (LIKELY
INFLUENCED BY CONVECTIVE FEEDBACK WITHIN THE MODEL) APPEARS TO BE
OVERDONE...AND MAY BE CONTAMINATING THE ENVIRONMENT WITHIN THE
MODEL. FOR NOW HAVE GONE AHEAD AND INCLUDED LOW CHANCE (30) POPS FOR
TUESDAY.

IN TERMS OF TEMPERATURES...HAVE LOWERED MAX TEMPS A CATEGORY OR SO
ACROSS CWA THROUGH TUESDAY...GOING JUST A LITTLE ABOVE COOLER MET
GUIDANCE. GIVEN PRESENCE OF LOW LEVEL MOISTURE AND CONSIDERABLE
CLOUD COVER...EXPECT LOWS TO REMAIN IN THE UPPER 60S TO LOWER 70S.

SEAMAN

&&

.PREV DISCUSSION...

200 PM CDT SUN...
WEAK ZONAL FLOW TO CONTINUE THE NEXT COUPLE OF DAYS WITH WEAK
SHORTWAVES AND ASSOCIATED PRECIPITATION THREATS THE MAIN TOPIC FOR
DISCUSSION. AS PER MOISTURE IMAGERY...A WEAK SHORTWAVE (POSSIBLE
MCV) WAS LOCATED IN THE ERN OK PANHANDLE AND WAS MOVING SLOWLY EAST.
MODELS PICK UP ON THIS FEATURE...ALTHOUGH MESOETA/GFS SUFFERING FROM
SOME CONVECTIVE FEEDBACK...ESPECIALLY THE GFS LATE TONIGHT AND
MONDAY. CONVECTIVE PARAMETERS RATHER WEAK ACROSS EXTREME ERN KANSAS
AND WRN MO LATE TONIGHT AND EARLY MONDAY...THEREFORE HAVING A
DIFFICULT TIME ACCEPTING SUCH A STRONG SOLUTION. REGARDLESS...WEAK
FORCING IN AN UNCAPPED ENVIRONMENT WILL PROVIDE A GOOD THREAT OF
SHOWERS AND THUNDERSTORMS ESPECIALLY ACROSS THE SRN ONE HALF OF THE
CWA. THE THREAT MAY LINGER ACROSS THE ERN ZONES DURING THE EVENING
HOURS.

HAVING TROUBLE WITH THE MESOETA SOLUTION AND TO SOME DEGREE THE GFS
FOR MONDAY NIGHT AND EARLY TUESDAY. THE MESOETA SUGGESTS THAT
MODERATE ISENTROPIC LIFT WILL PRESENT ON THE 305-310K THETA SURFACES
JUST BEHIND THE SHORTWAVE. HAVE DOUBTS THAT SUCH ISENTROPIC FORCING
WOULD FOLLOW SO CLOSELY BEHIND THE SHORTWAVE. PREFER A WEAK
ISENTROPIC LIFT PATTERN AND ALSO PREFER A FURTHER WEST POSITION OF
THE FORCING. PLAN TO REDUCE MODEL PRECIPITATION CHANCES TO ONLY A
SMALL CHANCE. THE WEAK COLD FRONT MOVING SOUTH FROM THE NORTHERN
PLAINS MAY ALSO SHIFT INTO THE NORTHEAST CORNER OF THE CWA BEFORE
LIFTING BACK NORTH. THE BOUNDARY MAY TRIGGER A FEW SHOWERS AND
THUNDERSTORMS MAINLY MONDAY AFTERNOON AND EVENING.

CLOUD COVER AND PRECIPITATION WILL KEEP TEMPERATURES IN
CHECK...MAINLY IN THE SRN ZONES ON MONDAY. CLOUD COVER WILL STILL BE
RATHER EXTENSIVE FOR THE ERN ZONES ON TUESDAY...SO WILL GO WITH
COOLEST TEMPERATURES IN THAT REGION. PREFER BLEND OF GUIDANCE
ESPECIALLY DURING THE DAY ON MONDAY AND TUESDAY. MET GUIDANCE LOOKS
A LITTLE COOL FOR THE SOUTHERN AND ERN ZONES AND WILL ADJUST UP A
CATEGORY.

DB

THE WEATHER FOR THE SECOND HALF OF THE WEEK WILL BE INFLUENCED BY
THE PRESENCE OF OF A BROAD TROUGH PROGRESSING ACROSS THE WESTERN
HALF OF THE NATION. THE GFS AND UKMET MODELS ARE IN GOOD AGREEMENT
WITH THE PLACEMENT AND MOVEMENT OF THIS TROUGH, AND THE ECMWF IS
SLIGHTLY FASTER WITH THIS FEATURE BUT IN THE BALL PARK. MID LEVEL
SOUTHWEST FLOW OFF THE HIGH TERRAIN OF THE DESERT SOUTHWEST SHOULD
PRODUCE A CAP OVER MISSOURI AND EASTERN KANSAS UNTIL THE PASSAGE OF
THE UPPER TROUGH LATE FRIDAY INTO SATURDAY. THERMAL PROFILES FROM
THE GFS LOOK TOO COOL FOR THIS TYPE OF SOUTHWEST FLOW PATTERN, SO I
USED THE 850 TEMPERATURES FROM ECMWF AND DGEX (ETA EXTENSION) FOR
HIGH TEMPERATURES. THIS METHOD PRODUCES AFTERNOON HIGHS SEVERAL
DEGREES WARMER THAN GFS GUIDANCE.

KOCH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Aug 23, 4:49 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
549 AM CDT MON AUG 23 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA TODAY AND
TONIGHT. LIMITED INSTABILITY AND WIND SHEAR ARE EXPECTED TO KEEP
THESE STORMS BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AGAIN ACROSS THE AREA DURING THE DAY
TUESDAY. A FEW OF THESE STORMS MAY REACH SEVERE LIMITS WITH A THREAT
OF LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS NEBRASKA TUESDAY AFTERNOON...THEN AFFECT
PORTIONS OF NORTHERN MISSOURI TUESDAY NIGHT. DAMAGING WINDS AND LARGE
HAIL WILL BE POSSIBLE WITH THESE STORMS AS WELL.

THIS ACTIVE WEATHER PATTERN WILL BRING ANOTHER CHANCE OF
THUNDERSTORMS FRIDAY. SEVERE WEATHER WILL BE POSSIBLE WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY...AND AGAIN ON FRIDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

SEAMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
August 23, 5:55 AM CST
Where
Cass County, 1 mi E of Raymore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -94.433

Hail, Henry

When
August 23, 6:13 AM CST
Where
Henry County, Urich
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.467, -94.000

Thunderstorm Wind, Johnson

When
August 23, 7:00 AM CST
Where
Johnson County, 4 mi E of Chilhowee
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.583, -93.800

6 inch tree limbs down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420297, 5420298, 5420299.